Alabama, 2021

Flash Flooding and Flooding in Alabama, September 19 to 29, 2021

September 19 to 29, 2021 · NWS HUN · 14 events in 3 counties and zones

Showers and thunderstorms repeatedly moved across Northern Madison and into Western Jackson Counties during the mid-morning hours, lingering into the afternoon hours on the 19th. Numerous flooding reports were received as 3-5 of rainfall occurred, resulting in 1 fatality in Northern Madison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Showers and thunderstorms repeatedly moved across Northern Madison and into Western Jackson Counties during the mid-morning hours, lingering into the afternoon hours on the 19th. Numerous flooding reports were received as 3-5 of rainfall occurred, resulting in 1 fatality in Northern Madison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 19, 5:43 AM CST, 46 minutes earlier.

Area forecast discussion, Sep 19, 5:43 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
643 AM CDT Sun Sep 19 2021

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 316 AM CDT Sun Sep 19 2021

A significant threat for flash flooding will exist across the
Tennessee Valley as multiple rounds of heavy rainfall are expected to
develop again today. This activity will be tied to a slow moving
trough/area of low pressure across the lower-Mississippi Valley.
Multiple shortwaves will rotate northward along the eastern edge of
this feature, with a convergence axis of sorts likely setting up
along the Interstate 65 corridor. Deep southerly flow will continue
to reinforce a tropical air mass across the Tennessee Valley, with
PWATs progged to peak around 2", well within the 95th percentile per
the BMX/OHX sounding climatologies. Thus, we expect widespread
showers and thunderstorms to redevelop rather quickly by early to mid
morning and persist throughout the day. Current radar depicts
numerous showers already developing across the area, with radar
estimated rainfall rates up to 3-4"/hr.

The environmental setup checks many of the boxes you'd want for a
higher-end flash flooding threat. Namely, deep tropical moisture in
place, with a weak convergence boundary to focus this moisture and a
low level jet nosing into central/northern Alabama to provide some
added support. The mean southerly flow will be parallel to this
boundary, with storm motion vectors around 10 kts or less. The
environment also features somewhat modest (but sufficient)
instability to sustain updrafts, with a deep warm cloud layer
favoring highly efficient rain-producing storms. Compounding the
flash flood threat will be extremely saturated soils from the recent
heavy rainfall events over the last couple of days. This has
significantly increased our sensitivity to additional heavy rainfall
-- most notably along the I-65 corridor and portions of northwest
Alabama and southern middle Tennessee. In short, this is quickly
becoming a dangerous setup for flash flooding due to the combination
of the current environmental parameters and antecedent soil
conditions which will make flash flooding much more likely.

Finally, we need to address how much rain is possible in a setup like
this. Hi-res guidance has had a good handle on the heavy rainfall
potential for the last couple of days and are in decent agreement
regarding the timing of convective development today (09z to 21z) and
where the greatest swath of rainfall will occur (along and near the
convergence boundary). The environment will easily support hourly
rainfall totals of 1-2", with 6 hours totals exceeding 3" in some
areas. Our official QPF forecast for the entire area today is 1-3" of
rain, but it needs to be stressed that in locations where training
occurs, rainfall totals in the 3-5" range will be more common, with
localized higher amounts. Our biggest areas of concern will be areas
along the I-65 corridor that saw some significant rainfall yesterday,
but in this setup, a significant flash flooding threat can
materialize very quickly anywhere in our area. Please make sure you
have multiple ways to get warnings today and use extra caution if
you're out on the roads!

.SHORT TERM...(Tonight through Wednesday)
Issued at 316 AM CDT Sun Sep 19 2021

The main change to the forecast during this window was an extension
of the Flash Flood Watch through 7 PM Monday. Otherwise, the forecast
remains on track for widespread showers and thunderstorms and a
significant threat for flash flooding persisting into Monday and
potentially Tuesday. For tonight, we expect a gradual diminishing of
convection by the late evening hours as the initial shortwave trough
lifts to the north. However, by early Monday morning and into the
day, we'll see convection redevelop quickly as the center of the low
begins to pivot to the northeast. Expect yet another shortwave to
traverse the area and subsequently spark widespread showers and
storms. Once again, the combination of the storm environment and the
antecedent saturated soils will create a potentially dangerous setup
for additional flash flooding as another 1 to 3 inches of rainfall
will be possible.

Our one saving grace may be another lull in the action Monday night
into Tuesday morning as the initial area of low pressure shifts
northeast into the Ohio Valley. However, our attention will quickly
turn to an amplifying longwave trough over the Mid South that will
push a cold front into the area Tuesday afternoon/evening into
Tuesday night. This feature will generate one final round of showers
and thunderstorms that will likely linger into the morning hours on
Wednesday. Finally, a cooler and drier air mass will work its way
into the region by Wednesday afternoon, bringing an end to our
precipitation chances and the heavy rainfall/flooding threat.
However, it should be noted that the multiple days of heavy rainfall
will also create rises on area rivers, creeks, and streams -- and it
seems plausible that river flooding issues may persist well into
next week even after all the rain has tapered off.

.LONG TERM...(Wednesday night through Saturday)
Issued at 316 AM CDT Sun Sep 19 2021

Behind the cold front on Wednesday night, Autumn will be in full
swing. A much-welcomed cold and dry air mass will filter in from the
northwest and will drop our temperatures to lows in the upper 40s to
low 50s. Thursday, persistent cold air advection will limit our
warming potential, despite abundant sunshine. High temperatures will
be in the low 70s, but some areas may struggle to break out of the
60s. The shortwave trough will remain in place over the Midwest
through late this week and finally lift into the Northeast on Friday
and Saturday. Gradually increasing thicknesses aloft will allow high
temperatures to warm into the mid 70s by the weekend. All around a
pleasant end to this forecast period as the TN Valley dries out after
our super soaking earlier in the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 643 AM CDT Sun Sep 19 2021

A very pessimistic forecast as MVFR to IFR conditions will prevail
through the TAF period as widespread showers and storms will impact
both terminals. SHRA will increase in coverage throughout the
morning, with TSRA becoming more predominant by the afternoon. Expect
heavy rainfall that may lead to ponding of water on runways. AWWs
may be needed for lightning and gusty winds in any thunderstorms.
Coverage of showers will decrease late tonight, but think low
stratus and light fog/mist will continue through the remainder of the
period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Monday evening for ALZ001>010-016.

TN...Flash Flood Watch through Monday evening for TNZ076-096-097.

&&

NEAR TERM...AMP.24
SHORT TERM...AMP.24
LONG TERM...30
AVIATION...AMP.24

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Sep 19, 3:08 AM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
408 AM CDT Sun Sep 19 2021

ALZ001>010-016-TNZ076-096-097-200015-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
408 AM CDT Sun Sep 19 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

A significant threat for flash flooding is expected to develop across
the Tennessee Valley today as widespread showers and thunderstorms
will produce multiple rounds of heavy rainfall across the region. A
Flash Flood Watch is in effect until 7 PM Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Periods of heavy showers and storms are expected to develop across
the region Monday and Tuesday and a threat for flash flooding will
persist into early this week. Additionally, rises on rivers, creeks,
and streams are expected and minor flooding will be possible. This
activity will become more scattered in nature on Wednesday and taper
off by Wednesday evening as a cold front sweeps through the area.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

The radar

The Northeast Alabama radar (KHTX), 30 km away, was scanning. The volume nearest the first event began at 12:27 UTC.

Open the radar archive at this moment

Event by event

11 flood, 3 flash flood. Local standard time, as filed.

Flash Flood, Jackson

When
September 19, 6:29 AM CST to 11:22 AM CST
Where
Jackson County, 0.69 mi N of Garth to 1.08 mi ESE of Garth
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.730, -86.300

Water over Hwy 65 near Garth. Time estimated from radar.

Flash Flood, Madison

When
September 19, 8:30 AM CST to September 29, 1:24 PM CST
Where
Madison County, 0.89 mi SE of Gurley to 2.14 mi SE of Gurley
Cause
Heavy Rain
Reported by
Public
Coordinates
34.690, -86.370

Car submerged on Hwy 72 between Gurley and Paint Rock. Image seen on social media.

Flood, Madison

When
September 19, 10:43 AM CST to 5:00 PM CST
Where
Madison County, 1.38 mi S of Fletcher Chapel to 0.36 mi S of Fletcher Chapel
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.710, -86.670

Water ponding in left lane of I-565 near the Research Park Blvd Exit and the Jordan Lane Exit.

Flood, Jackson

When
September 19, 11:41 AM CST to 5:00 PM CST
Where
Jackson County, 0.89 mi SE of Princeton to 1.41 mi S of Princeton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.840, -86.240

Hwy 65 underwater and impassable near Princeton.

Flood, Madison

When
September 19, 11:44 AM CST to 5:00 PM CST
Where
Madison County, 1.33 mi ENE of Huntsville to 1.57 mi NE of Huntsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.740, -86.600

Hsv Police report water over the road near the Costco/Starbucks along SB Memorial Parkway near University Drive overpass.

Flood, Morgan

When
September 19, 11:55 AM CST to 6:00 PM CST
Where
Morgan County, 1.33 mi WSW of Griffin Addition to 1.39 mi WSW of Griffin Addition
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.570, -87.050

Flooding across the roadway at Shady Grove Lane and Bunny Lane. Pictures seen on social media.

Flood, Madison

When
September 19, 11:58 AM CST to 6:00 PM CST
Where
Madison County, 1.84 mi ENE of Huntsville Park to 1.97 mi ENE of Huntsville Park
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.710, -86.590

Water over the road at Bob Wallace Ave and Memorial Parkway.

Flood, Madison

When
September 19, 11:59 AM CST to 6:00 PM CST
Where
Madison County, 1.33 mi WSW of Redstone Aaf to 1.01 mi WSW of Redstone Aaf
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.670, -86.720

Water over the road at Zierdt Road and Edgewater.

Flood, Madison

When
September 19, 11:59 AM CST to 6:00 PM CST
Where
Madison County, 2.38 mi ESE of Huntsville Park to 2.18 mi ESE of Huntsville Park
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.690, -86.580

Water over the road just west of Memorial Parkway along Airport Road.

Flood, Madison

When
September 19, 12:03 PM CST to 6:00 PM CST
Where
Madison County, 2.92 mi ENE of Huntsville Park to 2.33 mi ENE of Huntsville Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.710, -86.570

Video shows right lane flooded along Whitesburg Drive between Drake Avenue and California Street. Depth of water unknown.

Flood, Madison

When
September 19, 12:15 PM CST to 6:00 PM CST
Where
Madison County, 1.14 mi W of Gurley to 1.15 mi WSW of Gurley
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.700, -86.400

Video of roads flooded on social media at the intersection of Rock Cut Road and U.S. Highway 72 in Gurley.

Flood, Morgan

When
September 19, 12:25 PM CST to 6:00 PM CST
Where
Morgan County, 0.57 mi W of Griffin Addition to 0.39 mi W of Griffin Addition
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.580, -87.040

Flooding in the Sherwood Oaks neighborhood from social media.

Flash Flood, Madison

When
September 19, 2:30 PM CST to 8:27 PM CST
Where
Madison County, 0.89 mi NE of Hazel Green to 1.16 mi NE of Hazel Green
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.940, -86.570

A 35 year old man drowned as a strong water current pulled him into a nearby drainage pipe along Bullard Road.

Flood, Madison

When
September 19, 4:05 PM CST to 10:00 PM CST
Where
Madison County, 1.13 mi W of Hazel Green Arpt to 0.6 mi W of Hazel Green Arpt
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.920, -86.670

Opp Renyolds Road in the area of Blue Water Springs Park is closed due to flooding. Depth of water unknown.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Madison2021-09-1935MaleOtherDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987202, 987203, 987207, 987208, 987209, 987210, 987211, 987212, 987214, 987215, 987216, 987218, 987206, 987219.